Arkansas, 2015

Flash Flood and Damaging Wind in Arkansas, November 17, 2015

November 17, 2015 · NWS MEG · 2 events in 2 counties and zones

Strong Low pressure tracked from the Southern Plains into the Mid-Mississippi valley while a cold front pressed east toward the Mid-South during the afternoon and evening hours of November 17, 2015. A tight pressure gradient ahead of the front produced strong winds across the Mid-South during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong Low pressure tracked from the Southern Plains into the Mid-Mississippi valley while a cold front pressed east toward the Mid-South during the afternoon and evening hours of November 17, 2015. A tight pressure gradient ahead of the front produced strong winds across the Mid-South during the afternoon. A line of showers and thunderstorms moved into the Mid-South during the late afternoon producing a few reports of damaging winds. Heavy rain produced some flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Nov 17, 3:25 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 17, 3:25 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CST TUE NOV 17 2015

.DISCUSSION...

IMPRESSIVE GRADIENT WINDS ACROSS THE MIDSOUTH TODAY...MEMPHIS
INTERNATIONAL AIRPORT HAD A GUST OF 43 MPH BEFORE NOON...ONE OF
THE STRONGEST I HAVE SEEN ANYWHERE IN THE MIDSOUTH. SUSTAINED
SPEEDS IN THE 25 MPH RANGE WITH GUSTS TO 35 HAVE BEEN COMMON AND
WILL CONTINUE UNTIL A COLD FRONT PASSES TONIGHT.

HIGH RESOLUTION SHORT TERM MODEL GUIDANCE LOOKS TO BE IN GOOD
AGREEMENT WITH RADAR TRENDS. A LINE OF STRONG TO SEVERE
THUNDERSTORMS SHOULD MOVE INTO EASTERN ARKANSAS AROUND 5-6 PM AND
SLOWLY MAKE ITS WAY ACROSS THE MIDSOUTH DURING THE NIGHT. THIS
LINE DOES HAVE A HISTORY OF PRODUCING SEVERE THUNDERSTORMS.
INSTABILITY IS MARGINAL...AND SHOULD DECREASE FURTHER AFTER
SUNSET. HOWEVER...DYNAMIC ENERGY IS IMPRESSIVE AS THE RESULT OF A
70+KT LOW LEVEL JET. MANY TIMES WITH LITTLE TO NO INSTABILITY TO
BALANCE THE DYNAMIC ENERGY WE SEE UPDRAFTS TORN APART...HOWEVER
STRONG SURFACE WINDS SHOULD HELP TO BALANCE THE ACTUAL SHEAR
ALLOWING STORMS TO MAINTAIN HEALTHY UPDRAFTS. THESE WINDS HAVE
ALSO USHERED DEEP MOISTURE ACROSS THE MIDSOUTH. DEW POINTS ARE IN
THE UPPER 50S TO LOW 60S. LITTLE ROCK MEASURED PRECIPITABLE WATER
IN EXCESS OF 2 INCHES ON THEIR 18Z BALLOON LAUNCH. 0-1KM SHEAR IS
BETWEEN 35 AND 45KT WITH LOW LEVEL HELICITY BETWEEN 300 AND
400M^2/S^2. AS A RESULT...STORMS WILL LIKELY ROTATE AND TORNADOES
CANNOT BE RULED OUT. HOWEVER THE MAIN CONVECTIVE THREAT WILL BE
DAMAGING WIND.

HEAVY RAINFALL IS ALSO LIKELY...AS INSTABILITY WEAKENS
OVERNIGHT...WE MAY BEGIN TO TRANSITION INTO MORE OF A FLASH FLOOD
THREAT. ONE TO TWO INCHES OF RAIN FELL ACROSS MUCH OF THE AREA LAST
NIGHT...AND ANOTHER 2-3 INCHES IS POSSIBLE TONIGHT.

THE COLD FRONT SHOULD SHIFT INTO MIDDLE TENNESSEE AND ALABAMA BY
MIDDAY TOMORROW. HOWEVER EVEN BEFORE THEN...DYNAMICS WILL SHIFT
OFF TO THE NORTH AND THE SEVERE THREAT WILL DIMINISH. RAIN SHOWERS
MAY LINGER IN WEST TENNESSEE NEAR THE TENNESSEE RIVER AND
NORTHEAST MISSISSIPPI THROUGH THE EARLY AFTERNOON HOURS...BUT
THUNDERSTORMS LOOK LESS LIKELY.

WE WILL SEE A COOLING TREND THURSDAY THROUGH THE WEEKEND. NO
ADDITIONAL RAIN IS EXPECTED UNTIL MAYBE EARLY NEXT WEEK.
MORNING LOWS SUNDAY MAY FALL TO NEAR OR EVEN BELOW FREEZING.
HIGHS WILL LIKELY REMAIN IN THE 40S AREA WIDE SATURDAY AND
SUNDAY.

30

&&

.AVIATION...18Z TAFS

FORECAST LARGELY REMAINS ON TRACK. MOST CONCERNED WITH A
CONTINUOUS BAND OF TS/+TSRA THAT WILL PROGRESS WEST TO EAST ACROSS
THE REGION THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. HAVE
ATTEMPTED TO TIME THE PROGRESSION IN THE TAFS THROUGH EACH SITE.
OUTSIDE OF THE BAND...VCTS/VCSH IS POSSIBLE UNTIL EARLY WEDNESDAY
MORNING BEFORE CLEARING OCCURS.

WINDS ARE ANOTHER ISSUE TODAY. VERY STRONG SOUTHERLY FLOW...ON
THE ORDER OF 20-30 KTS SUSTAINED WITH GUSTS TO 35 KTS ARE
POSSIBLE THROUGH THE REMAINDER OF THE DAY AHEAD OF THE APPROACHING
FRONTAL BOUNDARY. WINDS INCREASE TO 60-70 KTS AT 5000 FT SO LOW
LEVEL WIND SHEAR WOULD BE A CONCERN IF SURFACE WINDS WERE NOT SO
STRONG. A WIND SHIFT IS EXPECTED UPON FRONTAL PASSAGE THIS
EVENING/OVERNIGHT.

TVT

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DUNKLIN-PEMISCOT.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR COAHOMA-DESOTO-
     MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

     WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PONTOTOC-
     PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BENTON TN-
     CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CROCKETT-DYER-
     FAYETTE-GIBSON-HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON-
     WEAKLEY.

     WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BENTON TN-CARROLL-
     CHESTER-DECATUR-HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-
     MCNAIRY.

&&
Hazardous weather outlook, Nov 17, 2:20 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
220 PM CST TUE NOV 17 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
220 PM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS AREAS SOUTH
OF I-40 IN EAST ARKANSAS AND NORTHWEST MISSISSIPPI AND A MARGINAL
RISK FOR SEVERE THUNDERSTORMS ACROSS AREAS ALONG A LINE FROM
JONESBORO ARKANSAS TO OXFORD MISSISSIPPI INCLUDING THE MEMPHIS
METRO AREA. THE TIME OF GREATEST THREAT FOR SEVERE THUNDERSTORMS
IS LATE THIS AFTERNOON THROUGH EARLY EVENING. DAMAGING WINDS WILL
BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE
LIMITS. ISOLATED TORNADOES ARE ALSO POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MID SOUTH.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL
AND POSSIBLE FLASH FLOODING THROUGH TONIGHT.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH THROUGH
TONIGHT AS A STRONG AREA OF LOW PRESSURE AND TIGHTENING PRESSURE
GRADIENT MOVES INTO THE LOWER MISSISSIPPI VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING WILL PERSIST
THROUGH WEDNESDAY MORNING. COLDER TEMPERATURES TOWARDS THE END OF
THE UPCOMING WEEKEND MAY RESULT IN FROST AND FREEZE CONDITIONS
RETURNING ACROSS THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND LAW
ENFORCEMENT ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS. SPOTTER ACTIVATION IS ALSO LIKELY LATE
THIS AFTERNOON INTO EARLY EVENING.

In the hours before

Local storm report, Nov 17, 4:18 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
418 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     NON-TSTM WND DMG SARAH                   34.60N 90.13W
11/17/2015                   TATE               MS   FIRE DEPT/RESCUE

            TREE DOWN ON A HOUSE.

&&

ZDM
Local storm report, Nov 17, 4:19 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG FRAYSER                 35.22N 89.97W
11/17/2015                   SHELBY             TN   BROADCAST MEDIA

            A TREE DOWN AT STEPHANIE AND UNIVERSITY IN FRAYSER.

&&

ZDM
Local storm report, Nov 17, 4:20 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG MIDTOWN MEMPHIS         35.13N 89.98W
11/17/2015                   SHELBY             TN   BROADCAST MEDIA

            TREES AND POWER LINES DOWN AT LINDEN AVE AND FLORENCE ST.

&&

ZDM
Local storm report, Nov 17, 4:24 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     NON-TSTM WND DMG 5 S MIDTOWN MEMPHIS     35.06N 89.98W
11/17/2015                   SHELBY             TN   PUBLIC

            A TREE FELL ON A CAR AND TOOK OFF PART OF A ROOF NEAR
            GETWELL AT RHODES.

&&

ZDM

The radar

The Little Rock radar (KLZK), 142 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
November 17, 4:57 PM CST to 5:10 PM CST
Where
Phillips County, 0.9 mi WNW of Ragan to Lake View
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.285, -90.864

Straight line winds downed several power poles on Highway 44 southwest of Elaine. A roof was blown off a trailer home in Lake View.

Flash Flood, Craighead

When
November 17, 7:35 PM CST to 9:35 PM CST
Where
Craighead County, 0.77 mi E of Jonesboro to Jonesboro
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
35.830, -90.686

A car was stranded in about a foot of water in Jonesboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607966, 607968.